4 ms·
Note: Not off-topic but not directly related to this exact article. Just sharing my personal story of withdrawal from an anti-depressant as I am in withdrawal r
by satysin 8y ago
Note: Not off-topic but not directly related to this exact article. Just sharing my personal story of withdrawal from an anti-depressant as I am in withdrawal right now. I figure it might be helpful to anyone else about to or in the process of coming off an anti-depressant. Feel free to get in touch if you want to talk outside of HN. See profile.
It has been almost three months since I stopped Sertraline (Zoloft) and it has been hard but I think harder for my wife. I have been a really moody, angry bastard. Withdrawal otherwise hasn't been too bad. Headaches and bowels for the first two weeks or so but nothing awful just unpleasant. I think I am lucky there.
I had been on Sertraline for over 9 years at 200mg/day for most of that. I decided two years ago I was ready to come off them so I spoke with my doctor (UK NHS) and we designed a reduction programme. Initially I had hoped to be off them in ~12 months but with some life events I decided not to "rock the boat" as it were which is why it is one month shy of being two years since I first start to reduce my daily dose.
I was on 25mg/every-other-day when I stopped fully. Things were a little more complicated as I moved to France in August of this year so I am not under the care of my lovely NHS doctor however we discussed this at length and she and I agreed I should continue with the plan to come off them and I am glad I did. Worst case I would start taking them again (she gave me two months supply before I moved) and make an appointment with a French doctor.
Anyway I am happy to say so far everything is excellent. I feel much more awake. I am not tired all-the-time. Honestly I hadn't realised just how tired I have felt for the past 9 years. I am not complaining as in many ways Sertraline saved my life, it is just a realisation that in order to get better part of my brain was being kept not-quite-awake-not-quite-asleep.
However the anger has been an issue. And still is an issue. Before needing anti-depressants I was pretty chilled out and on them I was much the same. But now the smallest thing can piss me off like never before. I am aware of this though so I am trying to process the anger rather than explode. Not in a violent way just as a miserable asshole. I know I am a moody bastard at the moment and my wife has been an angel. I know I am not easy to live with at the moment. But I am trying by being acutely aware of my thought patterns and emotions. It is hard to stop myself getting in a serious mood though.
However things are getting better. I don't get in a mood for the whole day because I dropped a fork when loading the dish washer (this seriously happened back in September!). I am getting better at managing when something angers me. I think part of it is a recalibration of how my brain reacts emotional to events.
My doctor did mention the anger issue but put more emphasis on things like headaches, dizzy spells, diarrhoea, etc. and obviously relapse of depression so while I was casually aware anger might be an issue it ended up being much more of an issue than I thought it would be.
As my doctor did not go into much detail over the anger related side-effect I have read up on others personal experiences and it seems it can take up to six months to be "back to normal" (for want of a better term) which is fine. I am already half way :)
I have been keeping an (almost) daily withdrawal journal that I plan to edit and send to my doctor (in the UK). Not sure if she really wants it but maybe it will offer some insight into withdrawal. Who knows but I figure it can't hurt to help. Plus it is quite helpful for me to document it all as I can track the number of "anger events" and I can see a steady downward trend which is extremely reassuring!
- loceng 8y agoThank you for sharing that. I'm curious if the anger - or what I'd more call as irritability - is in part caused by something else, however where withdrawal is perhaps amplifying it. Have you ever been tested for food sensitivities? Do you eat wheat? And what may seem like a strange question - do you remember having ear infections as a child, were they painful at all? Likewise, have you had any surgeries or injuries in the last 10 years or prior? And for a fun question I could ask what your astrological sign is to see if irritability is part of your natural demeanor. :P Feel free to email me matt@engn.com
- opan 8y agoCan you explain where you were going with the ear infection question? I had a lot of them as a child, although I've been fine for years now.
- eric-hu 8y agoThank you for taking the time to write that up. I transitioned from Zoloft to Valdoxan earlier this year. I was taking Zoloft for a little over a year, up to a 100 mg daily dose. It took me several months to taper off from Zoloft. I remember smoking cigarettes hard and being grumpy and tired. I didn't smoke habitually before taking Zoloft, but it made the brain zaps more manageable. I guess I never thought the grumpiness was a withdrawal side effect, I thought circumstances could just be better in my life. I was just counting down until I stopped getting brain zaps. I tapered down really slowly. I was down to taking an eighth of a tablet every other day. Trying to stop entirely before that (I.e. Stopping after a fourth of a tablet every other day) led to brain zaps that were just too tiring to deal with.
- satysin 8y agoYeah brain zaps are pretty nasty. I had them when I first started to reduce the dose. If I remember correctly it was around the 75 to 100mg/day level that I had the worst/most zaps. Felt like a lightning bolt inside my brain followed by the a very uncomfortable warmth moving around inside my head. I got pretty damn concerned about it as it almost felt like my brain was leaking inside and I thought god what if I had a stroke or something?! Very nasty things. The reason I wrote my comment was because I wanted to mention the anger as part of the withdrawal as it isn't something discussed much by mental health professionals, at least not in my experience. They just briefly say "you might be more easily irritated" or something vague like that. However it was by far the biggest symptom of withdrawal I have experienced and the one that has had the biggest effect not just to me but those around me. Several times my wife has commented "god you're a moody sod today can't you just keep taking the damn tablets?!" and without realising the anger is a side-effect of coming off the tablets I think it would be very easy to get into the mindset of "hmm maybe I would be better off going back on the tablets" and so they do just that. I wanted to say that while the anger is frustrating it does get better. Like all withdrawals you need to fight through it.